To the Editor.—
In 1969, in a letter to the editor of Pediatrics1 we warned against the increased risk of diphenylhydantoin (Dilantin) intoxication when the suspension form of this anticonvulsant is used. This warning was based on our experience at Children's Memorial Hospital with five children who were receiving this form of the medication and were admitted with signs and symptoms of moderate intoxication. Since then we have seen seven other young children admitted because of a similar problem; all of them were receiving the liquid preparation. Six of these children recovered uneventfully after withdrawal of the drug and its replacement by another anticonvulsant or after a reduction of dosage. The other child was left with what appears to be, after a one-year follow-up, a permanent neurologic deficit. It has been pointed out1-3 that diphenylhydantoin should be used with great caution in infants and young children; symptoms of
Lagos JC. Diphenylhydantoin Risks in Children. JAMA. 1972;220(5):726. doi:10.1001/jama.1972.03200050064020
Customize your JAMA Network experience by selecting one or more topics from the list below.